No doubt you're aware that cholesterol-lowering statin medications can have side effects, such as muscle pain, digestive problems and liver damage. What you may not realize is that statins also significantly increase the risk for diabetes, as a recent large-scale study showed.
Participants included 153,840 postmenopausal women ages 50 to 79, none of whom had diabetes at the start of the study. The women were tracked for an average of 7.6 years, during which time 10,242 or nearly 7% of them developed diabetes.
Finding: Even after researchers adjusted for other diabetes risk factors (such as age, race, diet, physical activity level, smoking, high blood pressure and a family history of diabetes), women who took statins were 48% more likely to develop diabetes during the course of the study than those who did not take statins. All types of statins had this effect, regardless of the dosage, potency or how long the medication was used.
What this means for you: Remember that lifestyle changes-adopting a healthy diet, getting regular exercise, losing excess weight-are safe, effective, drug-free ways to reduce cholesterol and help guard against both heart disease and diabetes.
Blood Sugar Danger
Does high blood sugar mean a higher risk for colorectal cancer?
Yes, there is a small increased risk, according to recent research. What's most important is to talk to your doctor about ways to maintain a healthy weight by eating a balanced diet, exercising regularly and, if necessary, taking medication.
Elevated blood sugar levels are associated with obesity, which is a known risk factor for colorectal cancer. High blood sugar may also be linked to higher levels of inflammatory factors that spur the growth of polyps that can develop into cancer.
If your doctor suggests that you start taking a statin, ask about the risks and benefits as well as possible cholesterol-lowering alternatives. If you already use a statin, do not simply stop taking it on your own, researchers cautioned. Instead, talk to your doctor about ways to reduce your need for the drug...discuss an appropriate schedule for screening for diabetes.. and immediately alert your doctor if you develop any possible warning signs of diabetes, such as increased thirst, increased urination and/or blurred vision.